Alert archive / New Mexico / Flash Flood Watches in 2018

Flash Flood Watch 12, NWS Albuquerque, NM

July 19, 2018

NWS Albuquerque, NM issued this flash flood watch at Jul 19, 2018, 2:28 AM MDT. It took effect at Jul 19, 2018, 12:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2018, 2:28 AM MDT (08:28 UTC)
In effect from
Jul 19, 2018, 12:00 PM MDT
Expired
Jul 20, 2018, 12:00 AM MDT
In force
12 hr
Issued by
NWS Albuquerque, NM
Flood severity
None

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Jul 18, 5:35 PM MDT, 8 hours 53 minutes earlier.

Area forecast discussion, Jul 18, 5:35 PM MDT, 8 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
535 PM MDT Wed Jul 18 2018

.AVIATION...
00Z TAF CYCLE
Afternoon convection continues across mainly western NM this evening.
Storm motion is generally to the SW. Sct cu remains along a weak sfc
bdry over east-central NM, which is gradually drifting south. This
will bring a period of mid-level cigs to KCVN to KROW this evening.
Otherwise, VFR conditions prevail with brief with winds becoming
terrain dominated overnight. High pressure builds more firmly over NM
tomorrow with afternoon convection again confined to the high
terrain.

24

&&

.PREV DISCUSSION...302 PM MDT Wed Jul 18 2018...
.SYNOPSIS...
A strong upper level high in the southern Great Basin will move
southeastward across New Mexico Thursday and over west Texas Friday.
Temperatures will rise to well above normal Thursday and Friday with
record high temperatures likely in the southeast and east central
plains. Shower and thunderstorm activity Thursday and Friday will be
mainly located in the western and northern mountains. The upper high
will move back to the west across New Mexico Saturday and Sunday
with continued above normal temperatures and isolated to scattered
thunderstorms in the northern and western higher elevations. The
upper high will continue to move to the west Monday and Tuesday, and
a strong backdoor cold front will push across eastern and central New
Mexico Sunday night and Monday. Moisture behind the front will lead
to increasing chances of showers and thunderstorms across eastern and
central New Mexico Monday and Tuesday.

&&

.DISCUSSION...
The combination of warming and drying aloft, as a strong upper level
high builds across NM from the northwest, has inhibited shower and
thunderstorm activity this afternoon. Even so, there is enough low
and mid level moisture across northern and western NM to produce
isolated to scattered activity this afternoon and evening. As the
upper level high shifts southeastward tonight and Thursday, a weak
vortmax will move around the upper high circulation across western
NM. This feature will increase convection across southwest and west
central NM with scattered coverage expected Thursday afternoon and
evening. Isolated showers and thunderstorms will be generated by
convergence over the higher terrain in the northern mountains on
Thursday. Otherwise, the strong upper level high will bring dry and
warmer conditions to NM Thursday with record highs likely in the
east central and southeast plains. The upper high will drift
southeast over west TX Friday and will draw moisture northward over
western NM and northeastward over north central NM. Scattered showers
and thunderstorms are expected across western and northern NM Friday
afternoon and evening due to the slight increase in mid level
moisture. Very warm air aloft will result in another day of above
normal temperatures across the region with record highs likely in the
east central and southeast plains.

The upper high will slowly shift back to the west over NM Saturday
and Sunday with highs 5 to 12 degrees above normal across central
and eastern NM and near normal to 5 degrees above normal in western
NM. Saturday looks to be the driest day of the forecast period with
just a few isolated showers and thunderstorms in the northern and
western high terrain. A strong backdoor cold front will push across
eastern and north central NM Sunday evening and overnight. The front
will increase chances of shower and thunderstorm activity across
these areas late Sunday and Sunday night. Models are in good
agreement in showing the backdoor cold front reach the Continental
Divide by Monday afternoon. A significant increase in moisture behind
the front will fuel scattered convection Monday afternoon and Monday
night. Cooler air behind the front will reduce high temperatures
Monday by 3 to 7 degrees across central NM and 5 to 10 degrees across
eastern New Mexico. Highs west of the Continental Divide Monday will
still be 3 to 6 degrees above normal.

As the upper high shifts further westward across AZ Tuesday and
Wednesday, high temperatures will be near to slightly below normal.
The moisture brought to northern and central NM by the backdoor
front will be recycled Tuesday and Wednesday with isolated to
scattered afternoon and evening convection expected with the highest
chances of precipitation across north central and northeast NM.

28

&&

.FIRE WEATHER...
Upper high center to wander from the Four Corners region eastward
and over the Texas Panhandle/West Texas by Saturday, then drift back
to the west early next week.

Relatively drier air will dominate for the next couple of days,
although there will still be isolated to scattered storms, the
number and areal coverage of convection will be less than earlier
this week. Storm motions will remain slow, which could result in
some locally heavy rainfall. The higher terrain and west central New
Mexico look to be favored this afternoon and evening, with a slight
uptick on Thursday, but still favoring the west central and higher
terrain. Locally fair to poor vent rates are forecast to persist for
portions of the west central Thursday, and will also be found over
the north central on Thursday.

Convection will remain somewhat sparse for the monsoon season Friday
into Sunday. The northwest third to half will be featured Friday,
Saturday and Sunday afternoon for isolated to scattered slow moving
showers and storms. This relative lull in monsoon activity may see
an abrupt ending with an upper disturbance and associated cold front
forecast to track into northeast New Mexico Sunday night and the
front surging through the plains and through the central mountain
chain Monday/Monday night. Some model differences show up during
this time, with the ECMWF similar with the front but generating much
less precipitation than the GFS. The ECMWF also does not move the
upper high center as far west as quickly as the GFS, plotting it
over southwest/south central New Mexico, versus the GFS locating it
over Arizona. We are leaning toward the GFS, with the front jump
starting more widespread and prolific rainfall for early to mid next
week.

Vent rates tend to improve Friday and Saturday. High temperatures
will warm Thursday through Saturday, running about 5 to 10 degrees
above average. In fact, a few near or record highs will be possible
over the Wast Central Plains Thursday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 18, 4:06 AM MDT, 22 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
406 AM MDT Wed Jul 18 2018

NMZ501>540-191000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
406 AM MDT Wed Jul 18 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will be mainly
confined to the western and northern mountains this afternoon, then
they may drift into the Rio Grande Valley this evening. A few of the
stronger storms will contain heavy rain, which may result in very
isolated flash flooding. Recent burn scars will be the most
susceptible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered showers and thunderstorms will favor the area
from the central mountains west to the Arizona border Friday through
Sunday. Torrential rain will accompany a few of the stronger storms,
perhaps leading to isolated flash flooding. Again, the burn scars
will be the main concern. A significant increase in moisture early
next week will bring about a sharp increase in showers and
thunderstorms Monday and Tuesday, especially in the east. Flash
flooding will be more likely.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:08 PM MDTAreal Flood AdvisoryABQCatron2 hr
Jul 19, 5:07 AM MDTHeat AdvisoryABQ15 hr
Jul 19, 1:18 PM MDTAreal Flood AdvisoryABQColfax117 min
Jul 19, 2:07 PM MDTFlash Flood WarningABQColfax3 hr
Jul 19, 2:10 PM MDTFlash Flood WarningABQColfax3 hr
Jul 19, 3:20 PM MDTAreal Flood AdvisoryABQCatron115 min
Jul 19, 3:54 PM MDTFlash Flood WarningABQCatron3 hr
Jul 19, 4:28 PM MDTAreal Flood AdvisoryABQCatron2 hr

Nearby

Flash Flood Watches in New Mexico, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.